Advertisement

Mathematics in Computer Science

, Volume 6, Issue 2, pp 121–133 | Cite as

Truncation Formulas for Invariant Polynomials of Matroids and Geometric Lattices

  • Relinde Jurrius
  • Ruud Pellikaan
Open Access
Article

Abstract

This paper considers the truncation of matroids and geometric lattices. It is shown that the truncated matroid of a representable matroid is again representable. Truncation formulas are given for the coboundary and Möbius polynomial of a geometric lattice and the spectrum polynomial of a matroid, generalizing the truncation formula of the rank generating polynomial of a matroid by Britz.

Keywords

Matroid theory Geometric lattice Invariant polynomials 

Mathematics Subject Classification (2010)

05B35 

Notes

Acknowledgments

We like to thanks the referees for the detailed remarks and the suggestion to give shorter proofs of the three main theorems.

Open Access

This article is distributed under the terms of the Creative Commons Attribution License which permits any use, distribution, and reproduction in any medium, provided the original author(s) and the source are credited.

References

  1. 1.
    Aigner M. : Combinatorial Theory. Springer, New York (1979)zbMATHCrossRefGoogle Scholar
  2. 2.
    Björner A.: The homology and shallability of matroids and geometric lattices. In: White, N. (eds) Matroid Applications, pp. 226–280. Cambridge University Press, Cambridge (1992)CrossRefGoogle Scholar
  3. 3.
    Britz T. : Higher support matroids. Discrete Math. 307, 2300–2308 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Brylawski TH.: Constructions. In: White, N. (eds) Theory of Matroids, pp. 127–223. Cambridge University Press, Cambridge (1986)CrossRefGoogle Scholar
  5. 5.
    Crapo H.: Möbius inversion in lattices. Archiv der Mathematik 19, 595–607 (1968)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Crapo H.: The Tutte polynomial. Aequationes Mathematicae 3, 211–229 (1969)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Dilworth R.: Dependence relations in a semimodular lattice. Duke Math. J. 11, 575–587 (1944)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Jurrius, R.P.M.J., Pellikaan, R.: Codes, arrangements and matroids. In: Martinez-Moro, E. (ed.) Algebraic Geometry Modeling in Information Theory Cryptography, vol. 9. Series on coding theory and cryptology, World Scientific Publishing (2012)Google Scholar
  9. 9.
    Kook W., Reiner V., Stanton D.: Combinatorial laplacians of matroid complexes. J. Am. Math. Soc. 13, 129–148 (2000)MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Kung J.P.S.: Strong maps. In: White, N. (eds) Theory of Matroids, pp. 224–253. Cambridge University Press, Cambridge (1986)CrossRefGoogle Scholar
  11. 11.
    Kung J.P.S., Nguyen H.Q.: Weak maps. In: White, N. (eds) Theory of Matroids, pp. 254–271. Cambridge University Press, Cambridge (1986)CrossRefGoogle Scholar
  12. 12.
    Lang S.: Algebra. Addison-Wesley, Reading (1965)zbMATHGoogle Scholar
  13. 13.
    Mason J.H. : Matroids as the study of geometrical configurations. In: Aigner, M. (eds) Higher Combinatorics, pp. 133–176. Reidel Publ. Comp., Dordrecht (1977)CrossRefGoogle Scholar
  14. 14.
    Oxley J.G.: Matroid Theory, 2nd edn. Oxford University Press, Oxford (2011)Google Scholar
  15. 15.
    Rota, G.C.: Combinatorial theory, old and new. In: Proceedings of the International Congress on Mathematics 1970 (Nice), vol. 3, pp. 229–233, Gauthier-Villars, Paris (1971)Google Scholar
  16. 16.
    Stanley, R.P.: An introduction to hyperplane arrangements. In: Geometric Combinatorics, IAS/Park City Mathematics Series, vol. 13, pp. 389–496. American Mathematical Society, Providence, RI (2007)Google Scholar
  17. 17.
    Welsh D.J.A.: Combinatorial problems in matroid theory. In: Welsh, D.J.A. (eds) Combinatorial Mathematics and Its Applications, pp. 291–306. Academic Press, London (1972)Google Scholar
  18. 18.
    Welsh D.J.A.: Matroid Theory. Academic Press, London (1976)zbMATHGoogle Scholar
  19. 19.
    Welsh D.J.A.: Matroids: fundamental concepts. In: Graham, R.L., Grötschel, M., Lovász, L. (eds) Handbook of Combinatorics, vol. 1, pp. 483–526. Elsevier Scientific Publishers, Amsterdam (1995)Google Scholar
  20. 20.
    White, N.: Theory of matroids. In: Encyclopedia of Mathmatics and Its Applications, vol. 26. Cambridge University Press, Cambridge (1986)Google Scholar

Copyright information

© The Author(s) 2012

Authors and Affiliations

  1. 1.Department of Mathematics and Computer ScienceEindhoven University of TechnologyEindhovenThe Netherlands

Personalised recommendations